Missouri, 2001

Hail in Missouri, May 20, 2001

May 20, 2001 · NWS SGF · 1 event in 1 county or zone

Golf ball size hail was also reported in Abesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Golf ball size hail was also reported in Abesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 20, 2:40 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, May 20, 2:40 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT SUN MAY 20 2001

MAIN FORECAST PROBLEM IS COVERAGE AND SEVERITY OF THUNDERSTORMS
THIS EVENING...AND POSSIBLE FLOODING RAINFALL TONIGHT.

ETA APPEARS TO BE THE BETTER MODEL OF CHOICE TODAY...HOWEVER
THERE IS ONE SERIOUS PROBLEM WITH IT. THE ETA FCST 500MB VORT
CNTR WAS ABOUT 200 MILES SOUTHWEST OF THE ACTUAL VORT CNTR AS
SEEN ON WV IMAGERY. THEREFORE THE FORECAST POSN OF THE ETA 500MB
VORT CNTR IS ABOUT 200 MILES TOO FAR SOUTH FOR THE 12 AND 24HR
PROGS. ADJUSTING THE ETA FCST VORT CNTR 200 MILES NORTHEAST
LEADS TO MORE PVA AND THUS MORE UVV OVER THE CWFA TONIGHT.

LATEST SYNOPTIC WEATHER PATTERN OVER THE PLAINS IS A COMPLEX ONE.
WITH THE ONLY CLEARLY DEFINED SURFACE COLD FRONT...HAD MOVED INTO
THE WESTERN HIGH PLAINS. ELSEWHERE THE SURFACE FEATURES ARE DOMINATED
BY OUTFLOW BOUNDARIES. ALTHOUGH A DISTINCT DEWPOINT AXIS EXTENDED
FROM SERN NE/ERN KS/ERN OK/ECNTRL TX. WARMEST DEWPOINTS...IN THE
LOWER 70S...WERE OVER ERN OK AND WRN AR. THERE WAS A RELATIVE
DEWPOINT MINIMUM FROM SGF TO COU...WITH DEWPOINTS IN THE MID 60S.

MAIN SURFACE THERMAL AXIS EXTENDED FROM CNTRL TX INTO CNTRL OK...
OR WRAPPING AROUND DVLPG SURFACE LOW OVER SWRN OK. A MINOR THERMAL
AXIS EXTENDED FROM SERN KS TO ERN OK. 20/18Z SOUNDING FROM OUN SHOWED
A 3 TO 4 DEGREE CAP...WHILE 20/18Z SGF SOUNDING SHOWED A SLIM 1
DEGREE CAP. SUSPECT THAT WITH SVRL MORE HOURS OF DAYTIME HEATING
LEFT...HELPING TO WARM MAJOR THERMAL AXIS...THAT WARM ADVECTION WILL
INCREASE OVER EASTERN OK TO SERN KS...WHERE CAP IS WEAKER. SHOULD
SEE THUNDERSTORMS DVLPG FROM SERN KS TO ERN OK AND MOVE ENEWD
TORWARDS THE CWFA. HOWEVER BEFORE THESE STORMS DVLP...A LINE OF TCU
OVER SCNTRL MO AS SHOWN BY LATEST VIS IMAGERY...COULD DVLP INTO
THUNDERSTORMS OVER THE SRN PORTION OF CWFA.

THIS EVOLVING SITUATION WILL CONTINUE TO ORGANIZE TONIGHT AS VORT
CNTR MOVES INTO WCNTRL MO THIS EVENING...BRINGING INCREASING UVV...
VERTICAL SHEAR...AND INCREASING LOW LEVEL FLOW. THUNDERSTORMS WILL
INITIALLY BE SEVERE...AND SPC HAS MDT RISK COVERING THE SRN COUNTIES
AND SLGT ELSEWHERE. OVERALL THE SITUATION WILL TURN INTO A HEAVY
RAINFALL EVENT AS PRECIP WATER IS AT LEAST 1.50 INCHES AND LAPSE
RATES ALOFT WILL BE STEEP. SINCE SEVERAL COUNTIES ACROSS THE CWFA
HAVE EXPERIENCED RAINFALL AMOUNTS FROM 1 TO 3 INCHES...THE LAST 3
DAYS...AND WITH ETA PROGGED RAINFALL AMOUNTS OF UP TO 2 INCHES...IN
A 6 HOUR PERIOD...THINK THAT THERE IS A DANGER OF SOME FLASH
FLOODING TONIGHT. WILL ISSUE FLASH FLOOD WATCH FOR ENTIRE CWFA FOR
TNGT THRU MON AM.

VORT CNTR WILL MOVE OUT OF THE ESTRN CWFA BEFORE 7 AM MON MORNING.
THIS WILL BE FOLLOWED BY A VERY COLD AND DEEP UPPER TROF...FOR THIS
TIME OF YEAR. THIS NEXT TROF WILL ENSURE THAT MID AND UPPER LEVEL
LAPSE RATES WILL BE STEEP. THESE STEEP LAPSE RATES PLUS A
DISTURBANCE...WITH MID LVL MSTR...MOVG ACROSS THE PLAINS ON MONDAY
...AND ANY AMOUNT OF DAYTIME HEATING WE GET...THERE WILL BE A CHANCE
OF INSTABILITY SHOWERS OVER THE REGION. WILL GENERALLY GO
CONSERVATIVE WITH HIGH TEMPS ON MON...AND PROBABLY NOT MUCH HIGHER
THAT LOWER 60S OVER THE SOUTH.

CLEARING WITH HIGH PRESSURE BUILDING IN WILL OCCUR MONDAY NIGHT AND
TUES AM. MAV LOWS APPEAR REASONABLE...BUT THINK THE FROST POTENTIAL
A BIT DOUBTFUL GIVEN THAT A SURFACE PRESSURE GRADIENT WILL EXIST
MON NGT...PROVIDING ENOUGH OF A BREEZE TO KEEP THE BOUNDARY LAYER
FROM RADIATING TOO MUCH.

EXTENDED PERIOD LOOKS TO BE RATHER UNSETTLED AND COLD FOR LATE MAY.
12Z AVN SOLUTION BRINGS CUTOFF LOW SOUTHWARD INTO THE UPPER
MISSISSIPPI VALLEY...WITH THE CANADIAN SEF MODEL SIMILAR BUT JUST A
TOUCH FARTHER EAST.   VERY COLD AIR ALOFT DROPPING SOUTH WITH THIS
LOW...EVIDENCED BY AOB -25 C AT 500 MB WEDNESDAY INTO THURSDAY.
WITH SHORTWAVES ROTATING SOUTH AROUND THE WESTERN PERIPHERY OF THE
UPPER LEVEL LOW...A 100 KT JET MAX PUSHING SOUTH IN NEAR MERIDIONAL
FLOW ACROSS THE PLAINS WEDNESDAY PRODUCING DECENT AGEOSTROPHIC
FORCING...AND RELATIVELY STEEP LAPSE RATES...SCENARIO LOOKS
FAVORABLE FOR INSTABILITY SHOWERS DURING THE DAY BOTH WEDNESDAY AND
THURSDAY.  MID SHIFT MAY NEED TO ASSESS THIS POTENTIAL CLOSER...BUT
FOR NOW AFTER COORDINATION WITH SURROUNDING OFFICES...WILL HOLD OFF
ATTM AND NOT INTRODUCE CHANCES AT THIS TIME.  WILL DEFINITELY HIT
THE CLOUD COVER HARDER THOUGH...WITH GOING TEMPERATURES IN EXTENDED
LOOK REASONABLE.  WILL LIFT FROST MENTION ACROSS THE NORTHEAST...AS
NORTHWESTERLY SURFACE FLOW SHOULD BE STRONG ENOUGH TO PRECLUDE
WIDESPREAD FROST FORMATION.

THANKS EAX...ICT...LSX FOR COORDINATION THIS AFTN.

.SGF...
.KS...FLASH FLOOD WATCH TONIGHT THRU MONDAY MORNING.
FOR ZONES KSZ073-097-101
.MO...FLASH FLOOD WATCH TONIGHT THRU MONDAY MORNING.
FOR ZONES MOZ055>058-066>071-077>083-088>098-101>106

D.STEINMETZ/HUDSON

In the hours before

Special weather statement, May 20, 3:51 PM CST, 3 hours 35 minutes before
KSZ073-097-101-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 256...IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND
PITTSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. A FLASH FLOOD WATCH ALSO CONTINUED
IN EFFECT FOR EXTREME SOUTHEAST KANSAS TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

SUTTON
Special weather statement, May 20, 6:28 PM CST, 58 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 259...IN
EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS. A FLASH FLOOD WATCH CONTINUED IN EFFECT FOR
SOUTHERN AND CENTRAL MISSOURI TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

SUTTON
Local storm report, May 20, 6:54 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....A

0750 PM    SENECA                    MO   .75 INCH HAIL
05/20/01   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 20, 7:15 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0814 PM    REDINGS MILL              MO   .88 INCH HAIL
05/20/01   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 20, 7:20 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    COLE CAMP                 MO   .88 INCH HAIL
05/20/01   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0810 PM    COLE CAMP                 MO   .88 INCH HAIL
05/20/01   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stone

When
May 20, 7:26 PM CST
Where
Stone County, 2 mi S of Galena
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -93.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247273.